Kentucky, 2011Flooding in Kentucky, April 12 to 30, 2011
April 12 to 30, 2011 · NWS PAH · 2 events in 2 counties and zones
The Green River rose above flood stage about mid-month on its way toward a major flood event. A series of heavy rainfall events gradually forced the river upward at an unsteady rate.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Green River rose above flood stage about mid-month on its way toward a major flood event. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. The river continued rising past the end of the month. Impacts of the May crest will be included in the May report. April ended up being the wettest month on record at Paducah. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 6:52 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 12, 6:52 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
752 AM CDT TUE APR 12 2011
.UPDATE...
UPDATED AVIATION DISCUSSON. NO UPDATE TO PUBLIC DISCUSSION.
&&
.DISCUSSION...
UPPER TROF WILL CONTINUE SLOW DEPARTURE EASTWARD...SCOURING OUT
REMAINING CLOUDS GRADUALLY THROUGH AM HOURS. SURFACE HIGH PRESSURE
WILL BUILD INTO THE MID MS VALLEY IN ITS WAKE...WITH CLEAR SKIES
AND DIMINISHING WINDS TONIGHT...COULD LEAD TO SOME FOG DEVELOPMENT
BY LATE TONIGHT/EARLY TOMORROW AM. 60S TODAY TO RETURN TO 70S
TOMORROW AND THURSDAY WITH GRADUAL WARMING EACH DAY AS THE HIGH
SHIFTS EAST AND SLYS RETURN TO THE COLUMN.
LOOKING FURTHER INTO THE MEDIUM TO LONG RANGE...DEVELOPING STORM
SYSTEM IN THE PLAINS LOOKS A LITTLE SLOWER ON ITS APPROACH WITH
THE 00Z MODEL DIGEST. HAVE THEREFORE ADJUSTED SLIGHTLY THE TIMING
OF ONSET...HOLDING OFF THURSDAY POPS AND SPLITTING THURSDAY NIGHT
GRIDS INTO FIRST HALF/2ND HALF OF NIGHT...SPIKING POPS IN THE 2ND
HALF TO ACCOUNT FOR THE SLOWER TIMING. THIS WILL YIELD OUR NEXT
BEST CHANCE OF STORMS/RAINS...WITH UPPER TROF NEGATIVELY TILTING
BUT LOW STARTING TO STACK AND FRONT HINTING AT SOME OCCLUSION. THE
FILLING/STACKING NATURE CERTAINLY OF THE GFS COULD END UP HOLDING
POPS THRU FRIDAY AND EVEN INTO THE WEEKEND. THIS SEEMS SUFFICIENTLY
REFLECTED IN INHERITED PACKAGE AND BEING THIS IS DAY 5 AND BEYOND WE
ARE GOING TO LEAVE IT AS IS AT THIS POINT AND AWAIT A LITTLE MORE
MODEL CLARIFICATION ON THE SYSTEM'S ULTIMATE EVOLUTION BEFORE MAKING
SUCH LONGER TERM FORECAST ADJUSTMENTS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE NEXT FEW DAYS UNDER THE
INFLUENCE OF HIGH PRESSURE AT THE SFC AND ALOFT. THE ONLY EXCEPTION
MIGHT BE SOME FOG FORMATION NEAR SUNRISE IN THE USUAL FOG-PRONE
AREAS SUCH AS THE KCGI TERMINAL. THIS MAY END UP BEING INCLUDED IN A
LATER TAF PACKAGE. BRISK NRLY LOW LEVEL WINDS TODAY WILL SUBSIDE
QUICKLY AROUND SUNSET AS THE NOCTURNAL INVERSION SETS UP.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 12, 2:23 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CDT TUE APR 12 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 AM CDT TUE APR 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
PATCHY LATE NIGHT FOG THAT IS LOCALLY DENSE IS POSSIBLE. RIVER
FLOODING WILL CONTINUE...REFER TO STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT THROUGH
FRIDAY...INCLUDING THE NEXT CHANCE OF STRONG STORMS WITH
HEAVY RAINS.
CONTINUED RIVER FLOODING DETAILS CAN BE FOUND ON THE LATEST
STATEMENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE THURSDAY NIGHT AND FRIDAY WEATHER SYSTEM
FOR THE NEXT POTENTIAL ACTIVATION REQUEST.
Flood, Muhlenberg
- When
- April 12, 9:00 AM CST to April 30, 11:59 PM CST
- Where
- Muhlenberg County, Paradise to 0.43 mi N of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Rising Green River floodwaters closed a few roads.
Flood, McLean
- When
- April 13, 9:00 AM CST to April 30, 11:59 PM CST
- Where
- McLean County, Calhoun to 1.52 mi NNE of Calhoun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.530, -87.270
Green River floodwaters began to approach a lot of homes and roads. Farmers moved equipment to higher ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Virginia, April 12, 2011$220,000 · 3 events
- Flooding in Kentucky, April 12, 2011$80,000 · 3 events
- Flash Flooding and Flooding in Kentucky, April 12, 201126 events
- Flash Flooding and Flooding in Kentucky, April 12, 2011$12,000 · 8 events
- Flooding in Kentucky, April 12 to 20, 201111 events
- Flooding in Ohio, April 12, 2011$15,000 · 2 events
- Flooding and Heavy Rain in Ohio, April 12, 2011$9,000 · 8 events
- Flash Flooding in Virginia, April 12, 20118 events
- Flash Flooding in West Virginia, April 12, 20117 events
- Flooding and Heavy Rain in Kentucky, April 12, 2011$8,000 · 6 events
- Hail in Virginia, April 12, 20111.25 in hail · 6 events
- Strong Wind in New Jersey, April 12 to 13, 2011$1,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292413, 292414.